Alert archive / Iowa / Wind Advisories in 2025
Wind Advisory 4, NWS La Crosse, WI
NWS La Crosse, WI issued this wind advisory at Mar 18, 2025, 2:17 PM CDT for Chickasaw County, Clayton County, Fayette County, Iowa; Crawford County, Grant County, Richland County, Wisconsin. It took effect at Mar 19, 2025, 1:00 PM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 18, 2025, 2:17 PM CDT (19:17 UTC)
- In effect from
- Mar 19, 2025, 1:00 PM CDT
- Expired
- Mar 20, 2025, 1:00 AM CDT
- In force
- 12 hr
- Issued by
- NWS La Crosse, WI
Counties Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Crawford County, WI, Grant County, WI, Richland County, WI
The radar
The La Crosse radar (KARX), 87 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2162 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
138 WWUS73 KARX 181917 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 217 PM CDT Tue Mar 18 2025 IAZ019-029-030-190330- /O.NEW.KARX.WI.Y.0004.250319T1800Z-250320T0000Z/ Chickasaw-Fayette-Clayton- Including the cities of Elkader, Oelwein, and New Hampton 217 PM CDT Tue Mar 18 2025 ...WIND ADVISORY IN EFFECT FROM 1 PM TO 7 PM CDT WEDNESDAY... * WHAT...North winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Chickasaw, Clayton, and Fayette Counties. * WHEN...From 1 PM to 7 PM CDT Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Rieck
9 follow-up statements
422 WWUS73 KARX 190100 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 800 PM CDT Tue Mar 18 2025 IAZ019-029-030-191200- /O.CON.KARX.WI.Y.0004.250319T1800Z-250320T0000Z/ Chickasaw-Fayette-Clayton- Including the cities of Elkader, New Hampton, and Oelwein 800 PM CDT Tue Mar 18 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM TO 7 PM CDT WEDNESDAY... * WHAT...North winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Chickasaw, Clayton, and Fayette Counties. * WHEN...From 1 PM to 7 PM CDT Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ KB
520 WWUS73 KARX 190741 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 241 AM CDT Wed Mar 19 2025 IAZ019-190845- /O.CAN.KARX.WI.Y.0004.250319T1800Z-250320T0000Z/ Chickasaw- Including the cities of New Hampton 241 AM CDT Wed Mar 19 2025 ...WIND ADVISORY IS CANCELLED... With more snow expected in Chickasaw County Iowa today, the Wind Advisory was cancelled and it was replaced with a Blizzard Warning. $$ WIZ054-055-061-191545- /O.EXB.KARX.WI.Y.0004.250319T1800Z-250320T1200Z/ Crawford-Richland-Grant- Including the cities of Richland Center, Prairie Du Chien, and Platteville 241 AM CDT Wed Mar 19 2025 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM CDT THURSDAY... * WHAT...North winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Crawford, Grant, and Richland Counties. * WHEN...From 1 PM this afternoon to 7 AM CDT Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ IAZ029-030-191545- /O.EXT.KARX.WI.Y.0004.250319T1800Z-250320T1200Z/ Fayette-Clayton- Including the cities of Oelwein and Elkader 241 AM CDT Wed Mar 19 2025 ...WIND ADVISORY NOW IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM CDT THURSDAY... * WHAT...North winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Clayton and Fayette Counties. * WHEN...From 1 PM this afternoon to 7 AM CDT Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ JSB
189 WWUS73 KARX 191026 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 526 AM CDT Wed Mar 19 2025 IAZ029-030-WIZ054-055-061-192000- /O.CON.KARX.WI.Y.0004.250319T1800Z-250320T1200Z/ Fayette-Clayton-Crawford-Richland-Grant- Including the cities of Prairie Du Chien, Elkader, Oelwein, Richland Center, and Platteville 526 AM CDT Wed Mar 19 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM CDT THURSDAY... * WHAT...North winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...In Iowa, Clayton and Fayette Counties. In Wisconsin, Crawford, Grant, and Richland Counties. * WHEN...From 1 PM this afternoon to 7 AM CDT Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ JSB
829 WWUS73 KARX 191854 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 154 PM CDT Wed Mar 19 2025 WIZ054-055-192000- /O.CAN.KARX.WI.Y.0004.000000T0000Z-250320T1200Z/ Crawford-Richland- Including the cities of Prairie Du Chien and Richland Center 154 PM CDT Wed Mar 19 2025 ...WIND ADVISORY IS CANCELLED... A winter weather advisory is now in effect to account for the snow and wind impacts. $$ IAZ029-030-WIZ061-200600- /O.EXT.KARX.WI.Y.0004.000000T0000Z-250320T0600Z/ Fayette-Clayton-Grant- Including the cities of Oelwein, Elkader, and Platteville 154 PM CDT Wed Mar 19 2025 ...WIND ADVISORY NOW IN EFFECT UNTIL 1 AM CDT THURSDAY... * WHAT...North winds 20 to 30 mph with gusts from 45 to 55 mph. * WHERE...In Iowa, Clayton and Fayette Counties. In Wisconsin, Grant County. * WHEN...Until 1 AM CDT Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Rieck
511 WWUS73 KARX 192120 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 420 PM CDT Wed Mar 19 2025 IAZ029-030-WIZ061-200530- /O.CON.KARX.WI.Y.0004.000000T0000Z-250320T0600Z/ Fayette-Clayton-Grant- Including the cities of Oelwein, Elkader, and Platteville 420 PM CDT Wed Mar 19 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT THURSDAY... * WHAT...North winds 25 to 30 mph with gusts up to 55 mph. * WHERE...In Iowa, Clayton and Fayette Counties. In Wisconsin, Grant County. * WHEN...Until 1 AM CDT Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Naylor
652 WWUS73 KARX 192355 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 655 PM CDT Wed Mar 19 2025 IAZ029-030-WIZ061-200600- /O.CON.KARX.WI.Y.0004.000000T0000Z-250320T0600Z/ Fayette-Clayton-Grant- Including the cities of Elkader, Oelwein, and Platteville 655 PM CDT Wed Mar 19 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT THURSDAY... * WHAT...North winds 25 to 30 mph with gusts up to 50 mph. * WHERE...In Iowa, Clayton and Fayette Counties. In Wisconsin, Grant County. * WHEN...Until 1 AM CDT Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ DTJ
339 WWUS73 KARX 200152 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 852 PM CDT Wed Mar 19 2025 IAZ029-030-WIZ061-200600- /O.CON.KARX.WI.Y.0004.000000T0000Z-250320T0600Z/ Fayette-Clayton-Grant- Including the cities of Elkader, Oelwein, and Platteville 852 PM CDT Wed Mar 19 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT THURSDAY... * WHAT...North winds 20 to 30 mph with gusts up to 50 mph. * WHERE...In Iowa, Clayton and Fayette Counties. In Wisconsin, Grant County. * WHEN...Until 1 AM CDT Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ DTJ
203 WWUS73 KARX 200240 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 940 PM CDT Wed Mar 19 2025 IAZ029-030-WIZ061-200600- /O.CON.KARX.WI.Y.0004.000000T0000Z-250320T0600Z/ Fayette-Clayton-Grant- Including the cities of Elkader, Oelwein, and Platteville 940 PM CDT Wed Mar 19 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT THURSDAY... * WHAT...North winds 20 to 30 mph with gusts up to 45 mph. * WHERE...In Iowa, Clayton and Fayette Counties. In Wisconsin, Grant County. * WHEN...Until 1 AM CDT Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ DTJ
935 WWUS73 KARX 200604 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 104 AM CDT Thu Mar 20 2025 IAZ029-030-WIZ061-200715- /O.EXP.KARX.WI.Y.0004.000000T0000Z-250320T0600Z/ Fayette-Clayton-Grant- Including the cities of Elkader, Platteville, and Oelwein 104 AM CDT Thu Mar 20 2025 ...WIND ADVISORY HAS EXPIRED... The strong winds have moved out of the area, so the Wind Advisory was allowed to expire. $$ JSB
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Mar 18, 1:20 PM CDT, 57 minutes earlier. Its key messages:
- Winter Storm Watch continues from late tonight into Wednesday for portions of north-central/northeast IA, southeast MN, and from west-central into north-central WI.
- It continues to look like there will be a narrow (3 to 5 county-wide) heavy snow band from north-central/northeast Iowa northeast through parts of southeast Minnesota, and west- central, central, and north-central Wisconsin. Currently forecasting 2 to 8 inches; however, totals could potentially reach a foot in a few locations.
- Sustained northeast winds of 15 to 35 mph will become north and increase into the 25 to 40 mph range during the afternoon and evening. Winds will gust into the 40 to 55 mph range west of the Mississippi River during the afternoon and 35 to 45 mph in western Wisconsin during the late afternoon and evening. This will result in the potential of blizzard conditions in parts of southeast Minnesota and northeast Iowa and occasional white-outs in parts of west-central, central, and north-central Wisconsin.
Area forecast discussion, Mar 18, 1:20 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
120 PM CDT Tue Mar 18 2025
.KEY MESSAGES...
- Winter Storm Watch continues from late tonight into Wednesday
for portions of north-central/northeast IA, southeast MN, and
from west-central into north-central WI.
- It continues to look like there will be a narrow (3 to 5
county-wide) heavy snow band from north-central/northeast Iowa
northeast through parts of southeast Minnesota, and west-
central, central, and north-central Wisconsin. Currently
forecasting 2 to 8 inches; however, totals could potentially
reach a foot in a few locations.
- Sustained northeast winds of 15 to 35 mph will become north
and increase into the 25 to 40 mph range during the afternoon
and evening. Winds will gust into the 40 to 55 mph range west
of the Mississippi River during the afternoon and 35 to 45 mph
in western Wisconsin during the late afternoon and evening.
This will result in the potential of blizzard conditions in
parts of southeast Minnesota and northeast Iowa and occasional
white-outs in parts of west-central, central, and north-central
Wisconsin.
&&
.DISCUSSION...
Issued at 340 AM CDT Tue Mar 18 2025
Tonight and Wednesday morning
The 18.00z models are in good agreement that a 985 to 989 mb
surface low move from Central Kansas into southwest Iowa. As
this occurs, a 925 to 850 mb frontogenesis will develop across
northern Iowa and and southern Wisconsin overnight tonight. The
925 and 850 moisture transport into this boundary will gradually
increase between 19.06 and 19.12z. This will result in the
development of rain showers. There will be a possibility
isolated and scattered storms toward day break as a 700-600 mb
cap gradually weakens over northeast Iowa and over the southern
third of Wisconsin during the morning. This elevated CAPE climbs
up to 200 J/kg on Wednesday morning. With this elevated CAPE
aloft being skinny, any hail looks to be less than 1 inch in
diameter.
Meanwhile, northeast a Charles City, Iowa to Medford, Wisconsin
line, temperatures will cool sufficiently that the rain will
change over to snow. There continues to be some uncertainty on
how fast this will occur, so there continues to be large ranges
in the snow (from a trace to as high as 5 inches) plumes. In
addition, the 18.00z HREF 2-inch hourly snow rates are anywhere
from 40-80% between 19.14z and 19.17z.
Wednesday afternoon and night
While the 18.00z models are in good agreement that the rain will
transition to snow across the area during the afternoon, they
continue to differ on how fast this will occur. In addition, the
better 850-700 frontogenesis will be gradually weakening and
the better moisture transport will be gradually moving east of
the area. As a result, the 18.00z HREF 1-inch and 2-inch hourly
snow probabilities gradually decrease and move northeast of the
area. There continues to be a wide range (2 to 8 inches) in the
storm snow totals in the Winter Storm Watch areas. The 18.00z HREF
probability-match mean even has 12 to 15 inches in Dodge County.
As the surface low continues to track northeast across Iowa and
northern Illinois, the surface pressure gradient will increase.
In addition, as temperatures cool aloft, the surface to 850 mb
lapse rates will become steeper. This will allow the stronger
winds aloft to be translated to the surface. Sustained northeast
winds of 15 to 35 mph will become north and increase into the
25 to 40 mph range during the afternoon and evening. Winds will
gust into the 40 to 55 mph range west of the Mississippi River
during the afternoon and 35 to 50 mph in western Wisconsin
during the late afternoon and evening. This will result in the
potential of blizzard conditions in parts of southeast Minnesota
and northeast Iowa and occasional white-outs in parts of west-
central, central, and north-central Wisconsin. In addition,
these winds may cause some power disruptions.
&&
.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 100 PM CDT Tue Mar 18 2025
Main aviation concerns remain to be an incoming winter storm
Wednesday morning. Initial, minimal impacts will rain shifting
from southwest to northeast during the early morning Wednesday.
Expect ceilings to drop near MVFR during this time. Timing and
extent for these impacts show highest confidence in central
Wisconsin.
Rain switches to snow through the morning hours, heaviest in a
southwest to northeast band from north-central Iowa through
southeast Minnesota into north-central Wisconsin. High
confidence for IFR-LIFR ceilings, medium confidence for IFR
visibilities, and low confidence for VLIFR visibilities. VLIFR
visibilities are a concern due to 45 kt wind gusts causing
blowing snow concerns.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Watch from late tonight through late Wednesday
night for WIZ017-029-032>034.
MN...Winter Storm Watch from late tonight through late Wednesday
night for MNZ079-086>088-094-095.
IA...Winter Storm Watch from late tonight through late Wednesday
night for IAZ008-009-018-019.
&&
DISCUSSION...Boyne
AVIATION...JARHazardous weather outlook, Mar 18, 4:15 AM CDT, 10 hours 2 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 415 AM CDT Tue Mar 18 2025 IAZ008-009-018-019-MNZ086-087-094-095-191100- Mitchell-Howard-Floyd-Chickasaw-Dodge-Olmsted-Mower-Fillmore- 415 AM CDT Tue Mar 18 2025 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa and southeast Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Confidence continues to increase on a band of moderate to heavy snow falling from Wednesday into Wednesday night. Strong winds will accompany the snow and potentially result in blizzard conditions and power disruptions. A Winter Storm Watch is in effect. .SPOTTER INFORMATION STATEMENT... Snow and wind reports would be appreciated on Wednesday and Wednesday night. .EMERGENCY MANAGEMENT COORDINATION... A webinar has been scheduled for 1 PM CDT Today. MNZ079-088-WIZ017-029-032>034-191100- Wabasha-Winona-Taylor-Clark-Buffalo-Trempealeau-Jackson- 415 AM CDT Tue Mar 18 2025 This Hazardous Weather Outlook is for portions of southeast Minnesota...central Wisconsin...north central Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Confidence continues to increase on a band of moderate to heavy snow falling from Wednesday into Wednesday night. Strong winds will accompany the snow and potentially result in occasional white outs and maybe a few power disruptions. A Winter Storm Watch is in effect. .SPOTTER INFORMATION STATEMENT... Snow and wind reports would be appreciated on Wednesday and Wednesday night. .EMERGENCY MANAGEMENT COORDINATION... A webinar has been scheduled for 1 PM CDT Today. IAZ010-011-029-030-MNZ096-WIZ041>044-053>055-061-191100- Winneshiek-Allamakee-Fayette-Clayton-Houston-La Crosse-Monroe- Juneau-Adams-Vernon-Crawford-Richland-Grant- 415 AM CDT Tue Mar 18 2025 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...central Wisconsin...southwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight Isolated to scattered storms will be possible in northeast Iowa late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated to scattered storms will be possible on Wednesday morning. Small hail may accompany these storms. Rain will transition to snow from late Wednesday morning into Wednesday afternoon. Details on forecast snow amounts will be refined through tonight. .SPOTTER INFORMATION STATEMENT... Snow and wind reports would be appreciated on Wednesday and Wednesday night. .EMERGENCY MANAGEMENT COORDINATION... A webinar has been scheduled for 1 PM CDT Today. Boyne
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 2:16 PM CDT | Blizzard Warning | ARX | Floyd, Howard, Mitchell | 32 hr |
| Mar 18, 2:16 PM CDT | Winter Weather Advisory | ARX | Allamakee, Chickasaw, Floyd, Howard, Winneshiek | 31 hr |
| Mar 18, 2:16 PM CDT | Winter Storm Warning | ARX | Buffalo, Clark, Jackson, La Crosse, Taylor, Trempealeau | 31 hr |
Nearby
Wind Advisories in Iowa, 2025Wind Advisories in Wisconsin, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.